Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram

(42 Posts)
myBOYSareBONKERS Thu 23-Jun-11 18:48:16

I was started on 10mg per day of citalopram for anxiety. I had a severe increase in anxiety symptoms and decrease in appetite after taking it.

I had to increase to 20mg after a week but after taking one 20mg tablet I felt so ill - sick, shaking, faint, pins and needles in arms and very very panicky.

I spoke to the GP who said these were all side effects and normal. He said I could either drop back to 10mg, stay at 20mg and "ride it out" or alternate between 10 and 20mg. I knew I wouldn't be able to work in that state so I dropped down to 10mg and my symptoms improved but the anxiety never went completely.

Last Friday I increased to 20mg (was on the 10mg dose for 2.5 weeks) and I didnt experience the same extreme in side effects at that time. However as the days have gone on my anxiety is increasing. I am also feeling more and more tired.

Is this normal? Should it be increasing ? I am working tomorrow and that is where my anxiety's lay so it could be the thought of that.

I just so want to be well sad

magicstick Thu 23-Jun-11 19:27:09

I was put on citalopram it made me very sick and anxious. I went back to doctors he changed my medicine to amytripline this only made me dizzy first two days then I felt ok taking them. You will get better it just takes time.

faintpositive Thu 23-Jun-11 19:30:11

Normal.
Can i suggest you take it at night before you go to bed, that way you sleep off many of the symptoms.
Worked brilliantly for me.
Came off after 12 months, couldnt have got through without them.

Dont forget that there are loads of different types of these medications, so if after about 2 weeks you are still feeling awful, go back and get an alternative. They dont suit every one x

myBOYSareBONKERS Thu 23-Jun-11 20:37:49

Many thanks for your replies.

I do take it at night as I seem to be really tired on it.

faintpositive - how long did it take for you too feel better on it?

faintpositive Fri 24-Jun-11 12:00:58

Had PND & anxiety.
After about 2 weeks of unpleasant side effects it just got better and i settled into...well what i can only describe as "bieng and feeling normal".

It was like someone had taken me by the hand and led me out of a tiny dark room, and into a bloody lovely conservatory in full sun, warm and bright.
I felt like me again.

Having said that ds was 2.5 before i finally threw my hands in the air and admitted that there was something seriously wrong and not getting better.

Put it down to exhaustion, exuastion, the birth, exhaustion, being a new mum, exhaustion, ds's behaviour, exhaustion, severe lack of family support, dh's lack of support (becuase he had the audacity to go back to work) what can i say, i was unreasonable and quite bonkers!
Oh and did i mention i was exhausted? grin
Bear with it, but dont think for one moment that its the only medication because between you & your GP, you will find the right one for you
x

KnickersOnOnesHead Sun 26-Jun-11 13:10:45

I was put on 20mg too. Dizzy is an understatement! Feel sick and sometimes I am. Going to ride it out though.

CatPower Sun 26-Jun-11 14:45:17

I'm on 20mg and haven't had any side effects so far, other than a decrease in appetite...

Songbird Sun 26-Jun-11 14:50:28

I'm on 10mg, just for a week a month as it's for mega PMT. Has helped the craziness amazingly well, but I sometimes get squiffy tum and mega headaches. I'm putting up with that as it's preferable to what I went through before.

Shinyshoes1 Sun 26-Jun-11 15:16:18

i'm on 30mg.

At first I was on 10mg it took about 3 weeks for it to settle down, I felt ill, and shaky, I then increased by 20mg so i'm on 30mg, I feel fine now and feel like i'm on an even keel

weimy Sun 26-Jun-11 16:36:40

I have a pack of 10mg that I am too scared to take.

Onemorning Sun 26-Jun-11 17:09:50

I've just started on 20mg. First four days I felt shaky, anxious and sleepy.

Last night I took my tablet at night, and the anxiety and shakiness has gone, although I'm still a little tired. When I last took them, I remember a few days of feeling blah, then a feeling of being me again. I can't wait.

weimy Please don't be scared; despite their (temporary) side effects they can be so helpful. And, like other people have said, your GP will change them if they really don't work for you.

weimy Sun 26-Jun-11 20:10:13

Thanks Onemorning, I am going to try and get to grips with themx

Onemorning Sun 26-Jun-11 20:24:21

Good luck weimy, you can always come back here and compare notes smile

CatPower Sun 26-Jun-11 22:10:46

Good luck weimy, hope you go well on them.

lizzie1971 Sun 26-Jun-11 23:43:57

I got a pack of 20mg from my GP last week and have been too scared to take them too. Knew I'd been feeling low but was gobsmacked when he said I was depressed. Am feeling more positive about the Citalopram after reading the comments here and think I will give it a go. x

Onemorning Mon 27-Jun-11 20:23:00

(((un-MN hugs to the citalopram gang)))

KnickersOnOnesHead Mon 27-Jun-11 22:52:54

Does anyone else get a bad head?

I take mine on a night and by the following evening my head is killing and was wondering if it could be the meds wearing off.

myBOYSareBONKERS Tue 28-Jun-11 07:18:11

lizzie - best of luck. You may feel worse before you get better but keep telling yourself that its the side effects. My anxiety got alot worse but I am improving now though. Check out a web site called "no more panic"

CatPower Tue 28-Jun-11 10:19:04

I'm on day five and have had a pretty dodgy tum, can't go too far from a loo. blush I've noticed my anxiety increasing a bit - or, I've noticed myself thinking about the things that cause my anxiety a lot more. Still early days, I'm expecting things to get worse before they get better.

Good luck everyone. x

headfullofconkers Tue 28-Jun-11 20:04:58

I am too frightened to take my 20mg prescription. Did any of you who have had difficulties battle on without having anyone to help with childcare? I'm a pretty terrible mother as it is, I'm more frightened than anything of being an absolute monster if I start taking them and start having side effects.

Onemorning Tue 28-Jun-11 21:34:40

I don't have any kids to look after conkers. I'm on day 6 and feeling a bit perkier, the side effects are hardly there now (some residual tiredness). I haven't wanted to cry for a few days, and I'm not anxious.

The worst for me were days 1 and 2, with anxiety, weird headache and waking up early, plus quite a lot of tiredness. But that passed quite quickly.

I'm sorry to hear you think you're a terrible mother, that may be your depression speaking? I'm sure citalopram won't turn you into a monster otherwise your GP wouldn't prescribe it.

If you're really worried, perhaps it would be worth chatting with someone on the Mind helpline www.mind.org.uk - they may be able to talk you through the side effects and so on?

Fatimalovesbread Tue 28-Jun-11 21:38:31

I've been on citalopram for 3.5 years.
Started off on 20mg and got little or no side effects. After a year I went downhill so was upped to 40mg. Recently moved back down to 20mg although I forget to take everyday so probably now more like 10-15mg.

headfullofconkers Wed 29-Jun-11 14:40:37

Glad you are feeling the benefit, Onemorning. I am pretty snappy/shouty/short tempered with the DCs, fuelled by anxiety/stress/depression. Tiredness or feeling ill usually makes me worse. I just want to be alone when I'm feeling like this (actually, I just want to be alone, period, but that's not going to happen). That's why I'm frightened to take them, I'm not sure how DCs and I will get through this settling down process. They've been home with chickenpox but have all clear to resume nursery tomorrow, so may start tomorrow when there's a bit of respite. Thanks for your advice.

Onemorning Wed 29-Jun-11 21:42:03

Best of luck, conkers.

lizzie1971 Fri 01-Jul-11 11:19:07

myboysarebonkers - thanks for that, will check out that website. Hope things are settling down for you.

headfullofconkers -I too, have been very snappy/ bad tempered with my 4 DCs. However, I am now on day five of Citalopram and while I did feel tired for the first couple of days and had a bit of a headache, I think the fact that I was doing something to improve things (for me and for them) has helped me to feel quite positive this week. Good luck.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: